Anticholinergic Toxicity

Updated: Jul 28, 2016
  • Author: Mityanand Ramnarine, MD, FACEP; Chief Editor: Asim Tarabar, MD  more...
  • Print
Overview

Practice Essentials

Anticholinergic syndrome (ACS) is produced by the inhibition of cholinergic neurotransmission at muscarinic receptor sites. It commonly follows the ingestion of a wide variety of prescription and over-the-counter medications. [1, 2, 3] This syndrome may be caused by intentional overdose, inadvertent ingestion, medical noncompliance, or geriatric polypharmacy; systemic effects also have resulted from topical eye drops.

Signs and symptoms

Clinical manifestations are caused by CNS effects, peripheral nervous system effects, or both. Common manifestations are as follows:

  • Flushing
  • Dry skin and mucous membranes
  • Mydriasis with loss of accommodation
  • Altered mental status (AMS)
  • Fever

Additional manifestations include the following:

  • Sinus tachycardia
  • Decreased bowel sounds
  • Functional ileus
  • Urinary retention
  • Hypertension
  • Tremulousness
  • Myoclonic jerking

See Clinical Presentation for more detail.

Diagnosis

No specific diagnostic studies exist for anticholinergic overdoses. Laboratory studies that may be helpful include the following:

  • Acetaminophen and salicylate screening - in all intentional poisonings
  • Blood and urine cultures – in febrile patients
  • Serum chemistry and electrolyte analysis
  • Electrolyte and arterial blood gas (ABG) analysis
  • Urine pregnancy test - in all women of childbearing age

Additional studies that may be useful are as follows:

  • CT of the head and MRI imaging - for patients in whom AMS is insufficiently explained by the ingested agent or who are unresponsive to appropriate intervention
  • ECG - for all patients with suspected toxic ingestions
  • Lumbar puncture - for all patients with fever and AMS

See Workup for more detail.

Management

Patients presenting with anticholinergic toxicity should be transported to the nearest emergency facility with advanced life support (ALS) capabilities. Avoid administering ipecac syrup and activated charcoal unless prolonged transport time is anticipated.

After stabilizing the patient in the ED, it is usually necessary to remove the toxin from the GI tract. This can be accomplished in the vast majority of patients with single-dose activated charcoal by mouth or nasogastric tube. Gastric lavage (followed by activated charcoal administration) is acceptable for patients presenting obtunded and within 1 hour of ingestion.

The antidote for anticholinergic toxicity is physostigmine salicylate. Most patients can be safely treated without it, but it is recommended when tachydysrhythmia with subsequent hemodynamic compromise, intractable seizure, severe agitation or psychosis, or some combination thereof is present. Physostigmine is contraindicated in patients with cardiac conduction disturbancese agitation or psychosis, or some combination thereof is present. Physostigmine is contraindicated in patients with cardiac conduction disturbances on ECG.

See Treatment and Medication for more detail.

Next:

Pathophysiology

Substances with anticholinergic properties competitively antagonize acetylcholine muscarinic receptors; this predominantly occurs at peripheral (eg, heart, salivary glands, sweat glands, GI tract, GU tract) postganglionic parasympathetic muscarinic receptors. Anticholinergic substances minimally compete with acetylcholine at other sites (eg, autonomic ganglia).

Central nervous system (CNS) manifestations result from central cortical and subcortical muscarinic receptor antagonism. The degree of CNS manifestation is related to the drug's ability to cross the blood-brain barrier.

Previous
Next:

Epidemiology

United States

Anticholinergic syndrome may be caused by intentional overdose, inadvertent ingestion, medical noncompliance, or geriatric polypharmacy. Systemic effects also have resulted from topical eye drops. Anticholinergic syndrome commonly follows the ingestion of a wide variety of prescription and over-the-counter medications. [1, 2, 3]

Intentional abuse with hallucinogenic plants (eg, Datura stramonium [jimson weed]) and mushrooms (eg, Amanita muscaria) can cause anticholinergic syndrome due to the presence of anticholinergic tropane alkaloids. Scopolamine has been used in beverages as "knockout drops," and several cases of anticholinergic syndrome have been reported following Chinese herbal tea consumption.

In 2014, the American Association of Poison Control Centers (AAPC) National Poison Data System Annual Report documented 8271 single exposures to anticholinergic drugs. Unintentional ingestions accounted for 7774 presentations. Moderate morbidity (requiring specific treatment) was reported in 200 cases, major morbidity (life-threatening) in 16, and 1 death was reported. [4] Patients with severe central manifestations (eg, hallucinations, psychoses, seizures, coma) have the highest morbidity rates.

Antihistamines also have cholinergic properties. In 2014, the AAPCC documented 72,989 single exposures to antihistamines, with 31,461 specific to diphenhydramine. A total of 17 deaths were attributed to antihistamine toxicity of which 13 were specifically diphenhydramine related. [4]

Previous